{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,7,30]],"date-time":"2025-07-30T12:13:48Z","timestamp":1753877628910,"version":"3.41.2"},"reference-count":9,"publisher":"Oxford University Press (OUP)","issue":"6","license":[{"start":{"date-parts":[[2025,6,27]],"date-time":"2025-06-27T00:00:00Z","timestamp":1750982400000},"content-version":"vor","delay-in-days":26,"URL":"https:\/\/creativecommons.org\/licenses\/by\/4.0\/"}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":[],"published-print":{"date-parts":[[2025,6,27]]},"abstract":"<jats:title>Abstract<\/jats:title>\n               <jats:p>Topical dermatologic corticosteroids (TDC), while essential in treating skin conditions, can cause severe complications when misused, particularly in children. This case study reports a 7-year-old girl with a history of long-term self-medication with 0.05% betamethasone for dermatological lesions, resulting in iatrogenic Cushing's syndrome and a severe corneal abscess. The child presented with visual loss, corneal infiltrates, and hypopyon. Ocular and biochemical tests confirmed the diagnosis. The management included antifungal and antibacterial treatments, intrastromal voriconazole injection, and amniotic membrane grafting. TDC were gradually discontinued, and tacrolimus was used for skin symptoms. After 3\u00a0months, visual acuity improved to 3\/10, with residual corneal opacity. This case emphasizes the dangers of prolonged TDC use without supervision and the need for early intervention in ocular complications.<\/jats:p>","DOI":"10.1093\/omcr\/omaf064","type":"journal-article","created":{"date-parts":[[2025,6,27]],"date-time":"2025-06-27T04:57:49Z","timestamp":1751000269000},"source":"Crossref","is-referenced-by-count":1,"title":["A case of corneal abscess following self-medication with topical dermatologic corticosteroids in a child"],"prefix":"10.1093","volume":"2025","author":[{"given":"Firdaouss","family":"Essaddouqui Esslimani","sequence":"first","affiliation":[{"name":"Department of Ophthalmology, Faculty of Medicine and Pharmacy of Tangier, Abdelmak Essaadi University , Tangier ,","place":["Morocco"]}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Chaimae","family":"Khodriss","sequence":"additional","affiliation":[{"name":"Department of Ophthalmology, Faculty of Medicine and Pharmacy of Tangier, Abdelmak Essaadi University , Tangier ,","place":["Morocco"]}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Soukaina","family":"Zefzoufi","sequence":"additional","affiliation":[{"name":"Department of Ophthalmology, Faculty of Medicine and Pharmacy of Tangier, Abdelmak Essaadi University , Tangier ,","place":["Morocco"]}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Soukayna","family":"Kabbou","sequence":"additional","affiliation":[{"name":"Department of Dermatology, Faculty of Medicine and Pharmacy of Tangier, Abdelmak Essaadi University , Tangier ,","place":["Morocco"]}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Meriem","family":"El Bahloul","sequence":"additional","affiliation":[{"name":"Department of Ophthalmology, Faculty of Medicine and Pharmacy of Tangier, Abdelmak Essaadi University , Tangier ,","place":["Morocco"]}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"286","published-online":{"date-parts":[[2025,6,27]]},"reference":[{"key":"2025062806570568200_ref1","doi-asserted-by":"publisher","first-page":"505","DOI":"10.1016\/S0733-8635(18)30318-8","article-title":"Ocular effects of topical and systemic steroids","volume":"10","author":"Renfro","year":"1992","journal-title":"Dermatol Clin"},{"key":"2025062806570568200_ref2","doi-asserted-by":"publisher","first-page":"224","DOI":"10.1111\/j.1442-9071.2004.00787.x","article-title":"Glaucoma from topical corticosteroids to the eyelids","volume":"32","author":"Garrott","year":"2004","journal-title":"Clin Experiment Ophthalmol"},{"key":"2025062806570568200_ref3","doi-asserted-by":"publisher","first-page":"583","DOI":"10.3399\/bjgp11X594054","article-title":"Irreversible visual loss secondary to excessive topical steroid use in eczema","volume":"61","author":"Fat","year":"2011","journal-title":"BJ Gen Pract"},{"key":"2025062806570568200_ref4","doi-asserted-by":"publisher","first-page":"330","DOI":"10.1016\/S0140-6736(95)90324-0","article-title":"Cataracts, glaucoma, and femoral avascular necrosis caused by topical corticosteroid ointment","volume":"345","author":"McLean","year":"1995","journal-title":"Lancet"},{"key":"2025062806570568200_ref5","doi-asserted-by":"publisher","first-page":"164","DOI":"10.1111\/ajd.12292","article-title":"Ocular side-effects of topical corticosteroids: what a dermatologist needs to know","volume":"56","author":"Daniel","year":"2015","journal-title":"Australas J Dermatol"},{"key":"2025062806570568200_ref6","doi-asserted-by":"publisher","first-page":"328","DOI":"10.1186\/1752-1947-5-328","article-title":"Bilateral herpetic keratitis presenting with unilateral neurotrophic keratitis in pemphigus foliaceus: a case report","volume":"5","author":"Yang","year":"2011","journal-title":"J Med Case Rep"},{"key":"2025062806570568200_ref7","doi-asserted-by":"publisher","first-page":"1178","DOI":"10.3390\/jcm10061178","article-title":"Topical corticosteroids and fungal keratitis: a review of the literature and case series","volume":"10","author":"Knutsson","year":"2021","journal-title":"J Clin Med"},{"key":"2025062806570568200_ref8","doi-asserted-by":"publisher","first-page":"598","DOI":"10.1186\/s13104-018-3682-1","article-title":"Sub-retinal abscess as presenting feature of endogenous Candida endophthalmitis","volume":"11","author":"Zafar","year":"2018","journal-title":"BMC Res Notes"},{"key":"2025062806570568200_ref9","doi-asserted-by":"publisher","first-page":"2151","DOI":"10.2147\/OPTH.S70289","article-title":"Bilateral endogenous Candida albicans subretinal abscess with suspected mixed bacterial infection","volume":"8","author":"Arai","year":"2014","journal-title":"Clin Ophthalmol"}],"container-title":["Oxford Medical Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/academic.oup.com\/omcr\/article-pdf\/2025\/6\/omaf064\/63596073\/omaf064.pdf","content-type":"application\/pdf","content-version":"vor","intended-application":"syndication"},{"URL":"https:\/\/academic.oup.com\/omcr\/article-pdf\/2025\/6\/omaf064\/63596073\/omaf064.pdf","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,6,28]],"date-time":"2025-06-28T10:57:14Z","timestamp":1751108234000},"score":1,"resource":{"primary":{"URL":"https:\/\/academic.oup.com\/omcr\/article\/doi\/10.1093\/omcr\/omaf064\/8175739"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2025,6]]},"references-count":9,"journal-issue":{"issue":"6","published-print":{"date-parts":[[2025,6,27]]}},"URL":"https:\/\/doi.org\/10.1093\/omcr\/omaf064","relation":{},"ISSN":["2053-8855"],"issn-type":[{"type":"electronic","value":"2053-8855"}],"subject":[],"published-other":{"date-parts":[[2025,6]]},"published":{"date-parts":[[2025,6]]},"article-number":"omaf064"}}